Flash Flood, Cortland
- When
- March 13, 7:00 PM EST to 9:00 PM EST
- Where
- Cortland County, Homer
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.633, -76.183
A strong low pressure system moved through the Great Lakes on Monday, the 13th, and pulled a warm front north into central New York. Moist air streaming northward with this warm front brought showers with embedded heavier rains from thunderstorms to central NY.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A strong low pressure system moved through the Great Lakes on Monday, the 13th, and pulled a warm front north into central New York. Moist air streaming northward with this warm front brought showers with embedded heavier rains from thunderstorms to central NY. The heaviest rain was concentrated in Cortland County where between 1 and 2 inches of rain fell in a couple hours. This heavy rain caused flash flooding in McGraw, Homer and Cortland. Law enforcement officials reported road closures from water over roadways, mudslides and uprooted trees from gusty winds and a saturated ground. Several basements were also flooded in McGraw.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 13, 4:15 PM EST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BINGHAMTON NY 415 PM EST MON MAR 13 2006 .SHORT TERM (TONIGHT - WEDNESDAY)... MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE SEVERE THUNDERSTORM THREAT TONIGHT AS A STRONG COLD FRONT MOVES ACROSS THE AREA ACCOMPANIED BY VERY STRONG WIND FIELDS BUT LIMITED INSTABILITY. PRE-FRONTAL LINE OF SHOWERS AND THUNDERSTORMS HAS SHOWN SIGNS OF STRENGTHENING ACROSS WESTERN PA THIS AFTERNOON. COLD FRONT IS STILL BACK ACROSS WESTERN OHIO AND WILL MOVE ACROSS THE FORECAST AREA LATE THIS EVENING THROUGH THE EARLY MORNING HOURS TUESDAY. SCATTERED STORMS HAVE DEVELOPED ALONG THE FRONT FROM MICHIGAN TO OHIO BUT NOTHING ORGANIZED YET. STRONG WINDS APPEAR TO BE SHEARING APART THESE STORMS TRYING TO FORM IN LIMITED INSTABILITY SO FAR. ALL SIGNS POINT TO VERY LIMITED INSTABILITY ACROSS OUR AREA THIS EVENING. TEMPERATURES HAVE CLIMBED INTO THE LOWER 70S ACROSS NORTHERN PA THIS AFTERNOON HELPING TO PRODUCE A LITTLE INSTABILITY IN THAT AREA. FARTHER NORTH CLOUDS AND SHOWERS HAVE KEPT HEATING TO A MINIMUM ACROSS CENTRAL NY. UPPER-LEVEL TROUGH / COLD POOL IS LIFTING NNE ACROSS THE CENTRAL TO WESTERN GREAT LAKES. AS A RESULT... THE STEEPEST MID-LEVEL LAPSE RATES WILL REMAIN WEST OF THE AREA THIS EVENING. DESPITE THESE NEGATIVES... THERE IS STILL A SEVERE THREAT WITH THIS SYSTEM AS WE HAVE SEEN STRONG SYSTEMS WITH THESE KINDS OF WIND FIELDS PRODUCE DAMAGING WINDS WITH VERY LIMITED INSTABILITY IN THE PAST. HAVE MENTIONED THE POTENTIAL FOR STRONG... GUSTY WINDS IN FORECASTS AND WILL RE-ISSUE AN SPS. ANOTHER THREAT TONIGHT WILL BE THE COMBINATION OF MODERATELY HEAVY RAINS... WARM TEMPERATURES AND SNOW MELT IN THE ADIRONDACKS CAUSING SIGNIFICANT RISES ALONG THE MOHAWK RIVER IN ONEIDA COUNTY. A FLOOD WATCH HAS BEEN ISSUED TO COVER THAT THREAT. ONCE THE FRONT PASSES EAST OF THE AREA LATE TONIGHT... EXPECT A DRY SLOT WITH SHOWERS ENDING... THEN SOME WEAK LAKE EFFECT SNOW AND RAIN SHOWERS DEVELOPING TUESDAY AFTERNOON. WEST WINDS WILL BE STRONG... AND COULD APPROACH ADVISORY CRITERIA TUESDAY AFTERNOON AND TUESDAY EVENING... HOWEVER WITH MORE IMMEDIATE THREATS TONIGHT DECIDED TO LET LATER SHIFTS HANDLE ANY WIND ADVISORY FOR LATE TUESDAY. LAKE EFFECT SNOW SHOULD BECOME ORGANIZED AFTER SUNSET TUESDAY NIGHT AND CONTINUE INTO WEDNESDAY WITH ABOUT A 270 TO 290 FLOW ORIENTATION. THAT WOULD THREATEN THE AREA ALONG AND NORTH OF THE THRUWAY WITH ACCUMULATING SNOWS. HAVE COVERED THIS WITH 2 TO 4 OR 1 TO 3 INCH SNOWFALL ACCUMULATIONS FOR NOW ON TUESDAY NIGHT... WITH MORE EXPECTED WEDNESDAY... ALTHOUGH THE TENDENCY WILL BE FOR THE SNOW TO BECOME DISORGANIZED DURING THE DAYTIME HEATING WEDNESDAY. ADVISORIES MAY HAVE TO BE CONSIDERED FOR TUESDAY NIGHT INTO WEDNESDAY ON LATER SHIFTS. - MSE && .AVIATION (13/18Z - 14/18Z)... -SHRA EXPECTED THRU 00Z AS WARM FRONT MOVES ACROSS THE AREA. SCTD -TSRA WITH IFR CONDS POSSIBLE UNTIL 00Z. LINE OF THUNDERSTORMS EXPECTED TO MOVE ACROSS ALL SITES BTWN 00Z AND 06Z. MVFR CIGS EXPECTED WITH LINE FROM 00-04Z AT KELM...01-05Z AT KITH/KBGM/KAVP AND 02-06Z AT KSYR/KUCA. VRB WINDS EXPECTED IN STORMS. LLWS INCREASES BY 00Z AS 2K FT WINDS INCREASE TO 35-40KTS ACROSS ALL SITES. WINDS SHIFT TO WESTERLY DIRECTION AFTER 06Z FOLLOWING FRONTAL PASSAGE. FLOW INCREASES TO 20G30KTS AFTER 12Z AND CONTINUE THRU END OF FCST PERIOD. PB && .LONG TERM (WEDNESDAY NIGHT - MONDAY)... BELOW NORMAL TEMPS EXPECTED THRU EXTENDED PORTION OF THE FCST. NW FLOW BEHIND DEPARTING SYSTEM WILL CONTINUE CHC FOR LES ACROSS NORTHERN PORTIONS OF FA INTO END OF THE WEEK. NEXT APPROACHING STORM SYSTEM SKIRTS SOUTH INTO SOUTHERN PA THUR NIGHT/FRI MORNING PER 06Z GFS. 00Z ECMWF SLIGHTLY SLOWER WITH SYSTEM BUT IS IN GOOD OVERALL AGREEMENT WITH EVOLN/TRACK OF LOW CENTER. THIS WILL BRING CHC FOR SNOW THUR NIGHT INTO FRIDAY WITH MOST LIKELY AREAS TO PICK UP ACCUM IN NEPA. PB && .BGM WATCHES/WARNINGS/ADVISORIES... .NY...FLOOD WATCH... ONEIDA COUNTY...TONIGHT AND TUESDAY. .PA...NONE. MSE/PB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 434 PM EST MON MAR 13 2006 NYZ009-037-142145- NORTHERN ONEIDA-SOUTHERN ONEIDA- 434 PM EST MON MAR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TONIGHT FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON. SEE PRODUCT ALBFFABGM (WGUS61 KBGM) FOR DETAILS. A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES TONIGHT. THUNDERSTORMS COULD CAUSE STRONG WIND GUSTS AND ASSOCIATED WIND DAMAGE...MAINLY FROM LATE THIS EVENING THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GUSTY NORTHWEST WINDS WILL AFFECT THE REGION DURING THE DAY TUESDAY. WIND GUSTS OF UP TO 40 MPH WILL BE POSSIBLE...BEFORE DIMINISHING EARLY IN THE EVENING. WINDS WILL BECOME WESTERLY TUESDAY EVENING...ALLOWING LAKE EFFECT SNOW SHOWERS TO DEVELOP...GENERALLY ACROSS THE FAVORED AREAS IN MADISON...ONONDAGA AND ONEIDA COUNTIES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS EVENING AND OVERNIGHT. NYZ018-036-142145- ONONDAGA-MADISON- 434 PM EST MON MAR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES TONIGHT. THUNDERSTORMS COULD CAUSE STRONG WIND GUSTS AND ASSOCIATED WIND DAMAGE...MAINLY FROM LATE THIS EVENING THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GUSTY NORTHWEST WINDS WILL AFFECT THE REGION DURING THE DAY TUESDAY. WIND GUSTS OF UP TO 40 MPH WILL BE POSSIBLE...BEFORE DIMINISHING EARLY IN THE EVENING. WINDS WILL BECOME WESTERLY TUESDAY EVENING...ALLOWING LAKE EFFECT SNOW SHOWERS TO DEVELOP...GENERALLY ACROSS THE FAVORED AREAS IN MADISON AND ONONDAGA COUNTIES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS EVENING AND OVERNIGHT. NYZ015>017-022>025-044>046-055>057-062-PAZ038>040-142145- YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS- CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD- SUSQUEHANNA-NORTHERN WAYNE- 434 PM EST MON MAR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES TONIGHT. THUNDERSTORMS COULD CAUSE STRONG WIND GUSTS AND ASSOCIATED WIND DAMAGE...MAINLY FROM MID EVENING...INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GUSTY NORTHWEST WINDS WILL AFFECT THE REGION DURING THE DAY TUESDAY. WIND GUSTS OF UP TO 40 MPH WILL BE POSSIBLE...BEFORE DIMINISHING EARLY IN THE EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT. PAZ043-044-047-048-072-142145- WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 434 PM EST MON MAR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES TONIGHT. THUNDERSTORMS COULD CAUSE STRONG WIND GUSTS AND ASSOCIATED WIND DAMAGE. THERE MAY BE SEVERAL OPPORTUNITIES FOR SEVERE WEATHER TONIGHT...WITH NO ONE SPECIFIC TIME RANGE FAVORED. THE STORM THREAT...HOWEVER...IS EXPECTED TO BE DIMINISHED BY SUNRISE TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GUSTY NORTHWEST WINDS WILL AFFECT THE REGION DURING THE DAY TUESDAY. WIND GUSTS OF UP TO 40 MPH WILL BE POSSIBLE...BEFORE DIMINISHING BY EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. JAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 441 PM EST MON MAR 13 2006 PAZ038-039-043-132230- BRADFORD PA-SUSQUEHANNA PA-WYOMING PA- 441 PM EST MON MAR 13 2006 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 438 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM, CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THIS STORM WAS LOCATED NEAR SUGAR RUN AND MOVING NORTHEAST AT 55 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... AUBURN CENTER AND WEST AUBURN AT 450 PM EST SPRINGVILLE AND AVERY AT 455 PM EST DIMOCK AND ELK LAKE AT 500 PM EST ALFORD AND SOUTH MONTROSE AT 505 PM EST HARFORD AND NEW MILFORD AT 510 PM EST JACKSON AND LAKEVIEW AT 515 PM EST THOMPSON AND ARARAT AT 520 PM EST THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL OR DAMAGING WINDS. MUNDSCHENK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 517 PM EST MON MAR 13 2006 NYZ056-057-PAZ039-132300- BROOME NY-DELAWARE NY-SUSQUEHANNA PA- 517 PM EST MON MAR 13 2006 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 512 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THIS STORM WAS LOCATED NEAR NEW MILFORD AND MOVING NORTHEAST AT 60 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... HALE EDDY AND DEPOSIT AT 530 PM EST STILESVILLE AND HANCOCK AT 535 PM EST CANNONSVILLE AT 540 PM EST ROCK RIFT AND BEERSTON AT 545 PM EST COLCHESTER AND WALTON AT 550 PM EST HAMDEN AT 555 PM EST DELHI AND ANDES AT 600 PM EST THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. MUNDSCHENK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 543 PM EST MON MAR 13 2006 NYZ023>025-044-045-055-056-PAZ038-039-132345- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-SCHUYLER NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- 543 PM EST MON MAR 13 2006 ...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA... * AT 542 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND STRONG GUSTY WINDS TO 40 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM TRUMANSBURG TO 30 MILES WEST OF GROVER AND MOVING EAST AT 55 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... LANSINGVILLE AND WILLOW CREEK AT 550 PM EST MOSHERVILLE AND WEST GROTON AT 555 PM EST WEST DRYDEN AND SWARTWOOD AT 600 PM EST SYLVANIA AND RIDGEBURY AT 605 PM EST TROY AND SPRINGFIELD AT 610 PM EST WILAWANA AND WETONA AT 615 PM EST WEST LE ROY AND WEST BURLINGTON AT 620 PM EST WEST FRANKLIN AND RIGGS AT 625 PM EST THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 552 PM EST MON MAR 13 2006 NYZ057-132345- DELAWARE NY- 552 PM EST MON MAR 13 2006 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 550 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND STRONG GUSTY WINDS TO 40 MPH. THIS STORM WAS LOCATED NEAR WALTON AND MOVING NORTHEAST AT 60 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... DELHI AT 600 PM EST THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. RRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 615 PM EST MON MAR 13 2006 NYZ025-036-044>046-055>057-PAZ038>040-043-140015- BRADFORD PA-BROOME NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-MADISON NY-OTSEGO NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-WAYNE PA-WYOMING PA- 615 PM EST MON MAR 13 2006 ...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA... * AT 613 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND STRONG GUSTY WINDS TO 40 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM FREEVILLE TO 20 MILES SOUTH OF LE ROY AND MOVING NORTHEAST AT 50 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... SOUTH CORTLAND AND MUNSONS CORNERS AT 620 PM EST MCGRAW AND MC GRAW AT 625 PM EST WILMOT AND WEST WARREN AT 630 PM EST WYALUSING AND WARREN CENTER AT 635 PM EST WEST AUBURN AND STOWELL AT 640 PM EST OTSELIC AND SOUTH LEBANON AT 645 PM EST SPRINGVILLE AND SOUTH MONTROSE AT 650 PM EST HALLSTEAD AND GREAT BEND AT 655 PM EST THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 645 PM EST MON MAR 13 2006 NYZ045-046-056-057-062-PAZ038>040-043-044-047-072-140045- BRADFORD PA-BROOME NY-CHENANGO NY-DELAWARE NY-LACKAWANNA PA-LUZERNE PA-OTSEGO NY-SULLIVAN NY-SUSQUEHANNA PA-WAYNE PA-WYOMING PA- 645 PM EST MON MAR 13 2006 ...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA... * AT 641 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND STRONG GUSTY WINDS TO 40 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LISLE TO FRIENDSVILLE TO 15 MILES SOUTHWEST OF KASSON BROOK AND AND MOVING EAST AT 55 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... MONTROSE AT 655 PM EST TUNKHANNOCK AT 700 PM EST WAVERLY AND DEPOSIT AT 715 PM EST SCRANTON AT 720 PM EST CARBONDALE AT 725 PM EST WALTON AND ONEONTA AT 730 PM EST HONESDALE AND DELHI AT 740 PM EST THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. RRM
The Binghamton radar (KBGM), 51 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497593.